Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Parkinson's disease, leg cramps. Taking benedryl, cyclobenzaprine. Family history of epilepsy. Causes for shaking?

Hello! I m a 3rd year med student. I can t seem to find an answer for my dad. We ve consulted many neurologists and no answer. My dad is a 60 year old male. He has diagnosed with Parkinson s 6 years ago. As predicted, the disease has gotten worse over the years. He suffers from nocturnal leg cramps which are generally relieved by Benadryl or Cyclobenzaprine . Recently though, he has noticed that his entire body begins to shake and wake him up in the middle of the night. His mother (my grandmother) had a history of epilipsy. I wanted to know is the shaking of his body due to a complication of Parkisons progressing or it is something else? Thanks in advance for your help. I appreciate it.
Asked On : Sun, 29 Jul 2012
Answers:  1 Views:  224
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

There are three possibilities to explain the involuntary shaking in your father's case:

1. Dyskinesia- these are involuntary movements, which are common in patients with PD. They are believed to be due to levodopa or pramipexole/ropinirole effect (seen at the peak effect or at end of effect of these medicines).

2. Effect of PD worsening- tremors of PD may get worse over time.

3. Epilepsy- in this condition, the person should lose consciousness, if shaking affects all four limbs.

In any case, if you record a video of these movements and show them to the neurologist, it would be helpful.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad
Answered: Tue, 23 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor